MAGENT

Surgical Apgar Score: how the 10-point intraoperative score works

The Surgical Apgar Score adds points for three values recorded during an operation: estimated blood loss, the lowest mean arterial pressure and the lowest heart rate. The total runs from 0 to 10. A lower score was linked with more major complications or deaths within 30 days in the original study.

Not a medical device. Not a diagnosis or dosing recommendation.

Use this calculator via API

What is the Surgical Apgar Score?

The Surgical Apgar Score is a 10-point score calculated at the end of a general or vascular operation. Gawande and colleagues described it in the Journal of the American College of Surgeons in 2007, borrowing the idea of the newborn Apgar score: a quick summary from a few values every team already records.

Magent's calculator takes the three values, converts each to points and returns the total, the maximum of 10 and whether the score is 4 or lower.

This page explains the arithmetic. It doesn't say what a score means for a particular person.

The Surgical Apgar Score formula

Score = blood loss points + lowest MAP points + lowest heart rate points

estimated blood loss (mL)   > 1000  0    601–1000  1    101–600  2    ≤ 100  3
lowest MAP (mm Hg)          < 40    0    40–54     1    55–69    2    ≥ 70   3
lowest heart rate (bpm)     > 85    0    76–85     1    66–75    2    56–65  3    ≤ 55  4

maximum 10

Exact expression the calculator uses:

Surgical Apgar = ebl_points + lowest_map_points + lowest_hr_points; Gawande 2007 Table 1; max 10

Inputs

InputMeaningRange accepted
ebl_mlEstimated blood loss during the operation, mL0 to 20000
lowest_map_mm_hgLowest mean arterial pressure during the operation, mm Hg30 to 180
lowest_heart_rate_bpmLowest heart rate during the operation, beats per minute30 to 220

How the calculation works

  1. Score blood loss. Less blood loss earns more points, up to 3.
  2. Score the lowest MAP. A higher lowest pressure earns more points, up to 3.
  3. Score the lowest heart rate. A lower lowest heart rate earns more points, up to 4.
  4. Add the three. The calculator also flags whether the total is 4 or lower.

Heart rate is the one item worth 4 points, which is how the maximum reaches 10.

Units

Blood loss is in mL, mean arterial pressure in mm Hg and heart rate in beats per minute. Values outside the accepted ranges are rejected with an error.

Worked examples

These use Magent's own expected values for the calculator.

Example 1: a steady operation

  1. Blood loss 50 mL (3 points), lowest MAP 80 mm Hg (3), lowest heart rate 60 bpm (3).
  2. Score 9. Not 4 or lower.

Example 2: the full 10

  1. Blood loss 50 mL (3), lowest MAP 80 mm Hg (3), lowest heart rate 55 bpm (4).
  2. Score 10.

Example 3: blood loss just over 1000 mL

  1. Blood loss 1001 mL (0), lowest MAP 80 mm Hg (3), lowest heart rate 60 bpm (3).
  2. Score 6.

Example 4: low pressure, heart rate 66

  1. Blood loss 50 mL (3), lowest MAP 35 mm Hg (0), lowest heart rate 66 bpm (2).
  2. Score 5. Not 4 or lower.

Example 5: low pressure, heart rate 80

  1. Blood loss 50 mL (3), lowest MAP 35 mm Hg (0), lowest heart rate 80 bpm (1).
  2. Score 4. Flagged as 4 or lower.

History of the Surgical Apgar Score

The calculator cites Gawande and colleagues, Journal of the American College of Surgeons, 2007 (volume 204, issue 2, pages 201–208). The abstract says the score was derived from records of colectomy patients at Brigham and Women's Hospital, Boston, using National Surgical Quality Improvement Program data, then tested in prospective colectomy and general or vascular surgery groups at the same hospital. The outcome was major complication or death within 30 days. In the general and vascular group, 58.6% of patients scoring 4 or lower had a major complication or died, compared with 3.6% of those scoring 9 or 10.

When it's used

The score is calculated at the end of a general or vascular operation, from values recorded during it.

Where it's used

The three inputs come from the anesthesia record: the blood loss estimate and the lowest pressure and heart rate during the case.

Who uses it

The person using the calculator enters the three values. The calculator assigns the points and adds them.

Limits of the calculation

  • The calculator doesn't read an anesthesia record. All three values come from the person entering them.
  • The 58.6% and 3.6% figures are associations from one study's cohort, not a prediction for one patient.
  • The score isn't operative clearance, a cancellation decision or a monitoring order.
  • It isn't the newborn Apgar score.

Clinical decisions belong to a qualified clinician who knows the patient.

  • Apgar score rates a newborn at birth. The Surgical Apgar Score borrows the name, not the items.
  • RCRI estimates cardiac risk before noncardiac surgery. The Surgical Apgar Score uses values from during the operation.
  • Mean arterial pressure calculates MAP from systolic and diastolic pressure. Here the lowest MAP is one of three inputs.

Glossary

  • Estimated blood loss (EBL): the team's estimate of blood lost during the operation.
  • Mean arterial pressure (MAP): the average pressure in the arteries over one heartbeat.
  • Colectomy: removal of part or all of the colon.

Common mistakes

  • Giving more points for a higher heart rate. A lower lowest heart rate earns more points.
  • Using the average pressure or heart rate. The score uses the lowest value during the operation.
  • Capping heart rate at 3 points. A lowest heart rate of 55 or below earns 4.
  • Confusing it with the newborn Apgar. The two scores share a name and nothing else.

Source

Gawande AA, et al. An Apgar score for surgery. J Am Coll Surg. 2007;204(2):201-208. DOI: 10.1016/j.jamcollsurg.2006.11.011. PMID: 17254923

Frequently asked questions

How is the Surgical Apgar Score calculated?

Add points for estimated blood loss, lowest mean arterial pressure and lowest heart rate during the operation.

What is the highest Surgical Apgar Score?

10.

Is the Surgical Apgar Score the same as the newborn Apgar?

No. It borrows the name for a score calculated at the end of an operation.

What does a score of 4 or lower mean?

In the 2007 study, scores of 4 or lower were linked with more major complications or deaths within 30 days.

Which operations was it studied in?

General and vascular operations, starting with colectomy.